Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Ongoing fatigue-help!
Apr 22, 2007

Dear Dr. Frascino, I hope you are keeping well. I am writing with a few questions in relation to Fatigue. A short backgorund to my status-I am 29 years old, tested positive for HBV late 2004, and HIV June 2006. My first CD4 was 396, which dropped to 300 on my second visit. After 3 weeks of illness at Christmas (throat infection and mild chest infection), my doctor started me on meds in mid Feb ( sustiva, truvada), as my cd4 count had dipped to 197, viral load 1000. Bloods were redone after 3 weeks on meds, and the cd4 was up to 263, viral load 169, which my doctor is pleased with. The only problem i seem to be having is the ongoing fatigue which i'm dealing with. I wonder is this a direct result of the meds (1st couple of weeks were really unpleasent-nausea, digestion problems, but side efects seem to have eased), or could it be a flare up in my HBV. I guess I will have to wait for my next labs to check liver status, although it was perfectly healty on my last visit ( haven't touched alcohol in 7 months-quite impressive for an Irishman!) I realsis from reading your forum that there are many reasons for fatigue. I am sleeping well, but more often, although am dreaming much more-which wakes me from time to time. I had been a very dedicated gym user (free weights and running), but have found the motivation really lacking in the last 2 months. This is unusual, as I haven't msised more than a fortnight of exercise in the last 7 years! I am usually a person who pushes themselves despite what the body is saying, as I know I will nearly always feel better afterwards. But since starting the meds, and researching about HIV, I realise staying healthy is my number one priority. Should I listen to my body if it's tierd all the time, or should I puch myself occasionaly, in order to get the benifits of exercise. I have a stressful job as a professional musician, travelling abroad on a regular basis, which also contributes to fatigue. I was wondering if I should consider rescheduling my priorities until my T-cells are in a healthy range, or is fatigue always going to be an issue? How long does it take to adjust to meds or should i be feeling less tierd by now? My doctor has said I suggested I wouldn't know myself a couple of months into treatment-I hope that is true! Should I just wait and see? I did suffer from bad faigue before the meds, as my immune system was obviously weakend, and I do feel somewhat better physically and emotionaly since starting meds. Funnily enough, since testing positive and coming to terms with my diagnosis( which I have done by myself) I feel a hell of a lot more positive about my future. It's great to know that the fight is on, and it's gonna be a long one! thanks for your advice in advance, and I hope you are keeping well.

Response from Dr. Frascino

Hello,

You are correct! There are many potential causes of fatigue. In fact, fatigue in the setting of HIV disease is often multifactorial, which means there are often multiple underlying causes contributing to the fatigue. In your case for instance, we could list several potential culprits:

1. HIV itself. HIV is a chronic viral illness and, as such, it in and of itself can zap our energy, just like the transient common cold or flu can make us feel tired, albeit only temporarily, until the cold or flu resolves.

2. Traveling abroad as a professional musician. Traveling in and of itself can be exhausting. Add to that the problems of different time zones and different eating schedules and the stress of airport security lines and having to make sure your seatback and tray table are in their full, upright and locked positions! And then there is the added stress of performing as a professional musician.

3. Sustiva side effects. Vivid dreams, which can interrupt sleep, are a common side effect of Sustiva. Ultimately this can lead to fatigue.

4. Not exercising. You've been a gym bunny for seven years and now you haven't lifted a barbell or stepped foot on an elliptical machine in two months. This too can also lead to fatigue.

Add to these many other potential energy zappers, such as anemia, hormonal imbalance (low testosterone, low thyroid hormone, adrenal insufficiency, etc.), occult infection and psychological causes (stress, depression, anxiety) and you begin to see the wide range of potential contributing factors that could be at play. My advice is that you see your HIV specialist for a complete evaluation. You "suffered from bad fatigue before the meds" so there may well be something other than medication side effects causing your problem now. Is fatigue always going to be an issue? No, not necessarily. But for you to regain your zip will require some collaborative detective work from you and your HIV specialist to identify all the potential contributing underlying factors and then to specifically address each of these underlying conditions

Good luck. Hope your batteries are soon fully recharged.

Dr. Bob


Previous
Profound leg fatigue
Next
GAY HIV Specialist

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement